Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 163, NWS Birmingham, AL

August 10, 2017Blount County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 10, 2017, 6:56 PM CDT for Blount County, St. Clair County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 6:56 PM CDT (23:56 UTC)
Expired
Aug 10, 2017, 7:30 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blount County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 75 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS54 KBMX 102356
SVRBMX
ALC009-115-110030-
/O.NEW.KBMX.SV.W.0163.170810T2356Z-170811T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
656 PM CDT THU AUG 10 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Blount County in central Alabama...
  Northwestern St. Clair County in central Alabama...

* Until 730 PM CDT

* At 655 PM CDT, a severe thunderstorm was located over Springville,
  and is nearly stationary.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Springville, Margaret, Argo, Ashville, Highland Lake, St. Clair
  Springs, Holly Springs, Caldwell and I 59 Rest Areas At Oneonta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3394 8643 3383 8627 3368 8644 3374 8654
      3377 8654 3377 8659 3378 8661
TIME...MOT...LOC 2355Z 137DEG 1KT 3379 8644 

HAIL...<.75IN
WIND...60MPH
 
$$

25/Owen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:19 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 10, 3:19 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
319 PM CDT Thu Aug 10 2017

.SHORT TERM...
This afternoon and Tonight.

As expected, the convective activity this afternoon has been
concentrated over western Alabama, along the leading edge of an
MCV, and along the Gulf Coast associated with the sea-breeze. The
HRRR model has had a good handle on the areal coverage but is
lagging in time by several hours. This models has these two areas
coming together into one concentrated mass of convection this
afternoon and tracking eastward across areas mainly along and
south of I-20. Highest pops this evening will be along and east of
I-65, with only a few showers remaining by midnight. Could see
some locally heavy rainfall over the southern counties as the
slower moving seabreeze storms interact with the MCV storms.

58/rose

.LONG TERM...
Friday through Wednesday.

The original weakening surface boundary is expected to be well to
our north on Friday. We should keep weak onshore flow around the
Atlantic ridge/or around weak ridging in the Northeast Gulf over
the weekend. A surface front approaches the Deep South on Friday,
but is not expected to make progress into Alabama over the weekend
as the main low over the Great Lakes pulls off to the east
quickly taking the main energy with it and leaving the approaching
front stalled well to our north. In the upper levels on Friday,
we have a first angled then flattening elongated ridge over the
southern third of the U.S. centered over Texas with W/NW then more
zonal weak flow across C AL. We should continue with a daily
bombardment of disturbances to enhance our convective activity.
By the beginning of next week, an upper trough tries to digs
across Eastern Conus and should help to push a surface ridge
southward across the same area to nudge the stalled front into the
N/NE portions of the CWA as a back door front during the first
half of next week. Some lower temperatures/dew points could drift
into the NE counties by the middle part of next week to round out
the forecast and would lower rain chances in the NE as well.

08

&&

.AVIATION...
18Z TAF Discussion.

Central Alabama will continue to be in an active and progressive
weather pattern thru the period. The IFR cigs have lifted and cigs
will be near 3000 ft agl at the beginning of the period and closer
to 4000 ft agl by 20z. Sct to numerous showers and tstms will
develop during the heating of the day. Due to the tropical nature
of the air mass, vsbys will be reduced to less than 3 miles in
most of the activity due to heavy rainfall. The activity will
weaken and decrease in coverage after 00z, but linger well into
the evening. Widespread MVFR cigs will develop after 06z with lcl
cigs blo 1000 ft agl.

58/rose

&&

.FIRE WEATHER...

Above normal rain chances are expected through the weekend. There
are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  87  72  88  71 /  50  60  40  40  40
Anniston    72  86  72  87  72 /  60  60  30  50  30
Birmingham  72  87  74  89  73 /  50  60  30  50  30
Tuscaloosa  73  88  74  91  74 /  30  60  30  50  30
Calera      72  88  73  89  73 /  50  60  30  50  30
Auburn      72  87  73  88  73 /  60  60  30  50  30
Montgomery  74  90  75  91  75 /  60  60  30  50  30
Troy        73  88  73  90  73 /  60  60  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 10, 9:47 AM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
947 AM CDT Thu Aug 10 2017

ALZ011>015-017>050-111800-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
947 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Aug 10, 6:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      4 S ANTIOCH             31.70N 85.89W
08/10/2017                   PIKE               AL   BROADCAST MEDIA

            CR 3319 AT WHITEWATER CREEK IS IMPASSABLE
            DUE TO FLOODING.

&&

TG
Local storm report, Aug 10, 6:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      TROY                    31.80N 85.97W
08/10/2017                   PIKE               AL   EMERGENCY MNGR

            PORTION OF W MADISON ST BETWEEN S 3 NOTCH ST
            AND MADISON AVE IMPASSABLE DUE TO FLOODING.

&&

TG
Local storm report, Aug 10, 6:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      1 NNE TROY UNIVERSITY   31.81N 85.95W
08/10/2017                   PIKE               AL   EMERGENCY MNGR

            WATER COVERING ELM ST NEAR CHARLES HENDERSON
            MIDDLE SCHOOL.

&&

TG
Local storm report, Aug 10, 6:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      1 NNW TROY COUNTRY CLUB 31.79N 85.98W
08/10/2017                   PIKE               AL   EMERGENCY MNGR

            WATER COVERING SANDERS RD NEAR HWY 231.

&&

TG
Special weather statement, Aug 10, 6:48 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
648 PM CDT THU AUG 10 2017

ALZ017-026-110015-
St. Clair AL-Blount AL-
648 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND
NORTHWESTERN ST. CLAIR COUNTIES UNTIL 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oneonta, Springville, Margaret, Argo, Ashville, Allgood, Highland
Lake, Whitney Junction, St. Clair Springs, Holly Springs, Caldwell, I
59 Rest Areas At Oneonta, Remlap and Clear Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3385 8625 3367 8648 3371 8653 3373 8653
      3374 8654 3377 8654 3377 8660 3381 8665
      3398 8645
TIME...MOT...LOC 2348Z 210DEG 0KT 3382 8647

25/Owen
Local storm report, Aug 10, 6:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLASH FLOOD      1 ESE HUNTER            32.39N 86.38W
08/10/2017                   MONTGOMERY         AL   BROADCAST MEDIA

            WATER COVERING PORTION OF WASHINGTON FERRY
            RD.

&&

TG

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:05 AM CDTDense Fog AdvisoryBMXDallas, Greene, Hale, Lowndes, Marengo, Perry and 2 more115 min
Aug 10, 4:33 PM CDTSpecial Weather StatementBMXPike42 min
Aug 10, 4:57 PM CDTFlash Flood WarningBMXAutauga, Elmore, Montgomery2 hr
Aug 10, 5:03 PM CDTAreal Flood AdvisoryBMXDallas, Lowndes117 min
Aug 10, 5:10 PM CDTFlash Flood WarningBMXPike4 hr
Aug 10, 5:47 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes, Montgomery118 min
Aug 10, 6:17 PM CDTFlash Flood WarningBMXAutauga, Lowndes, Montgomery5 hr
Aug 10, 6:48 PM CDTSpecial Weather StatementBMXSt. Clair27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.